Hail, Kit Carson
- When
- July 2, 1:45 PM MST
- Where
- Kit Carson County, 9 mi S of Flagler
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.167, -103.067
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 1:29 AM MST, 12 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 AM MDT TUE JUL 2 2002 FORECAST PROBLEM BE PRECIPITATION CHANCES THROUGH THE PERIOD. SATELLITE SHOWING FASTER/MORE PROGRESSIVE FLOW NEAR THE U.S. AND CANADIAN BORDER WHILE SLOW MOVING AND EVEN RETROGRESSIVE PATTERN IS OVER MOST OF THE REST OF THE COUNTRY. AT JET LEVEL...MODELS INITIALIZED FINE...BUT WERE SLIGHTLY UNDERDONE ON SPEEDS ON EAST SIDE OF SOUTHERN CALIFORNIA LOW. AT MID LEVELS...WOULD SAY THE ETA DID BETTER. AT 850 MB...ETA DID BEST OVER BEST OVER MOST OF THE CENTRAL AND WESTERN PORTION OF THE COUNTRY. HOWEVER...AVN WAS DOING SLIGHTLY BETTER IN THE NORTHERN AND CENTRAL PORTIONS OF THE HIGH PLAINS. MODELS WERE TOO WET AND SLIGHTLY WARM. OVERALL ETA DID BETTER. AT THE SURFACE...ALL THE MODELS ARE HAVING THEIR PROBLEMS OVER THE NORTHERN/WESTERN HIGH PLAINS. THEY ARE TOO FAR EAST AND NOT STRONG ENOUGH WITH LEE TROF. PLUS THEY LOOK TO BE PUSHING IN THE RIDGE BEHIND THE FRONT TOO STRONG/FAST. WILL GO WITH ETA FOR THIS PACKAGE. FOR TODAY/TONIGHT...AREA PROFILERS ARE SHOWING COLD AIR ADVECTION ALOFT. A BOUNDARY LOOKS TO PUSH INTO THE WEST AND NORTHWEST PORTIONS. AT THE SAME TIME...RIDGING ALOFT IS PUSHING BACK IN. BEST MOISTURE ALOFT...INSTABILITY...DYNAMICS...AND SURFACE MOISTURE CONVERGENCE RESIDES OVER THE WESTERN CWFA WHILE DRIER AIR AND SUBSIDENCE BEHIND SPINNING SOUTHERN/CENTRAL PLAINS LOW STAYS OVER EASTERN CWFA. BASED ON ALL FACTORS WILL PUT IN SLIGHT CHANCE IN THE WESTERN HALF AND NOTHING IN THE EAST. HOW LONG STRATUS STICKS AROUND WILL DETERMINE TEMPS. ETA HAS STRATUS THE LEAST EXTENSIVE TODAY. STRATUS FIELD LOOKING MOTH EASTEN RIGHT NOW. WOULD SAY IT IS GOING TO DO THE BEST WHICH MEANS CLEARING BY 18Z TODAY. ETA HAS BEEN RUNNING WARM BUT OTHERS A LITTLE COOL. WILL TEND TO GO IN BETWEEN OUT WEST...AND NEAR TO IN THE SOUTHEAST PORTION OF THE CWFA. STRATUS SHOULD COME IN AGAIN TONIGHT. FOR WEDNESDAY/WEDNESDAY NIGHT...UPPER RIDGE AND DRIER AIR STAYS IN CONTROL UNTIL LATE WEDNESDAY NIGHT. NOTHING TO CAUSE MSTR CONVERGENNCE AT THE SURFACE. WILL TAKE OUT PRECIP UNTIL WEDNESDAY NIGHT. THEN REMENTS OF COMPLEX AND CHAOTIC MID LEVEL UPPER LOW MOVES NORTH...AND MAINLY AFFECTS THE EASTERN CWFA. BOTH ETA/AVN SHOW VORT MAX MOVING INTO THE CWFA WITH AVN PRODUCING THE MOST PRECIP. DUE TO UNCERTAINTY...COMPLEX UPPER FLOW...AND ENOUGH MOISTURE AND INSTABILITY...WILL PUT IN SLIGHT CHANCE IN SOUTHERN AND EASTERN SECTIONS. STRATUS LOOKS TO AGAIN BURN OFF RATHER QUICKLY. MODEL GUIDANCE A FEW DEGREES COOLER AND LOOKS REASONABLE...AND WILL TREND SIMILAR AS I DID FOR TODAY. FOR THURSDAY/THURSDAY NIGHT...NOT SURE HOW SCENARIO IS GOING TO PLAY OUT. BASED ON ETA EXTENSION AND CONSISTENCY...WILL KEEP THIS TIME PERIOD DRY. WILL CONTINUE SAME TEMPERATURE TREND AS PREVIOUS TWO DAYS. NO CHANGES ARE PLANNED FOR THE 4 TO 7 PERIOD. .GLD...NONE. BULLER
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE JUL 2 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THIS EVENING. BY LATE AFTERNOON A SLOW MOVING AND WEAK COLD FRONT WILL BECOME NEARLY STATIONARY ALONG A LINE FROM NEAR BENKELMAN NEBRASKA TO BURLINGTON COLORADO TO KIT CARSON COLORADO. THE AIR MASS AT LOW LEVELS WILL BE SUFFICIENTLY MOIST AND UNSTABLE NEAR THIS BOUNDARY TO SUPPORT THE DEVELOPMENT OF A FEW THUNDERSTORMS. AS A WEAK UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA DURING THE LATE AFTERNOON... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND JUST TO THE WEST OF THIS FRONT. ONCE ANY STORMS DEVELOP THEY WILL MOVE SLOWLY TO THE SOUTH. FURTHER TO THE EAST IN MOST OF EXTREME SOUTHWEST NEBRASKA AND MUCH OF NORTHWEST KANSAS CONDITIONS ARE NOT CONDUCIVE TO THUNDERSTORM DEVELOPMENT. DUE TO WARM AND DRY AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE... ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...ANY STORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY RAINFALL AND STRONG AND GUSTY WINDS. RJC
The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304306.